header__brand

Member Alert: New Safety Warnings Added to Prescription Opioid Medications

March 24, 2016

The FDA has issued a FDA Drug Safety Communication regarding several safety issues with the entire class of opioid pain medicines; specifically their potentially harmful interactions with numerous other medications, problems with the adrenal glands and decreased sex hormone levels. The FDA is requiring changes to the labels of all opioid drugs to warn about these risks.

  • Opioids can interact with antidepressants and migraine medicines to cause a serious central nervous system reaction called serotonin syndrome, in which high levels of the chemical serotonin build up in the brain and cause toxicity. Cases of serotonin syndrome in the FDA Adverse Event Reporting System (FAERS) database were reported more frequently with the opioids fentanyl and methadone used at the recommended doses. Health care professionals should discontinue opioid treatment and/or use of the other medicine if serotonin syndrome is suspected.
  • Taking opioids may lead to a rare, but serious condition in which the adrenal glands do not produce adequate amounts of the hormone cortisol, which helps the body respond to stress. Health care professionals should perform diagnostic testing if adrenal insufficiency is suspected. If diagnosed, treat with corticosteroids and wean the patient off of the opioid, if appropriate. If the opioid can be discontinued, follow-up assessment of adrenal function should be performed to determine if treatment with corticosteroids can be discontinued.
  • Long-term use of opioids may be associated with decreased sex hormone levels and symptoms such as reduced interest in sex, impotence, or infertility. Health care professionals should conduct laboratory evaluation in patients presenting with such signs or symptoms.

Read the complete MedWatch Safety Alert.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

  • Complete and submit the report Online: www.fda.gov/MedWatch/report
  • Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178